Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 43, NWS Blacksburg, VA

June 25, 1995Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 25, 1995, 3:21 PM EDT for Rockbridge County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 1995, 3:21 PM EDT (19:21 UTC)
Expired
Jun 25, 1995, 6:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockbridge County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 251922
FFWRNK
VAC163-252230-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SUN JUN 25 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN WEST CENTRAL VIRGINIA
 
   ...ROCKBRIDGE COUNTY
 
AT 321 PM RADAR RAINFALL ESTIMATES INDICATED 1.5 INCHES OF RAINFALL
SEVERAL MILES SOUTHWEST OF LEXINGTON...ASSOCIATED WITH A STRONG
THUNDERSTORM. WITH THE COPIOUS RAINS OF THE LAST SEVERAL DAYS...THE
GROUND HAS LITTLE ABILITY TO ABSORB ADDITIONAL WATER. RUNOFF FROM THIS
STORM WILL CAUSE STREET FLOODING AND RAPID RISES TO OVER BANKFULL ON
CREEKS AND SMALL STREAMS IN$ THE AREA.
 
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
SPN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 10:06 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 10:06 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 AM EDT SUN JUN 25 1995

SUGGESTIONS...1ST PD ONLY.

CRW...PTLY SUNNY/PTLY CLDY WRDING FOR SKY LUKS GUD THIS PM AS FOG
FINALLY BURNS OFF. IN AGREEMNT ON FFA PER PHONE CONV.

WBC...FCST LUKS GUD.

RDU...FCST LUKS GUD.

DISCUSSION...
12Z SFC ANAL DIFFCLT TO FIND ANY FOCUSSING MSCALE FEATURE W/OUT MESO
DATA...BUT MORE SYNPTC SCALE SFC CONVGNCE SETTING UP N OF RNK CWA.
ALFT OF INTRST THO IS H5 TEMPS CAME IN A BIT COOLER THAN NGM GRIDDS
PRGD FOR 12Z WHILE 8H TEMPS A BIT WARMER. SOUNDINGS FROM GSO HAS
CONVCTV TEMP IN L80S...WHILE HTS CNVCTV TEMP IS IN M70S.  NO REAL
FORCING MECHNSM TDY AS YDY...BUT CAPES IN ORDR OF 2500 J/KG...PLNTY
OF RH AND DIFF HTING TO HELP POP TSTMS WITH R+ THIS PM AND EARLY
EVENING.  MAIN AREA TO SEE TRW SHUD BE CLOSEST TO MTNS WITH DIFF
HTING.

SPN

In the hours before

Special weather statement, Jun 25, 11:58 AM EDT, 3 hours 23 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-261200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 AM EDT SUN JUN 25 1995

...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...

...FLASH FLOODING IS POSSIBLE WEST OF THE BLUE RIDGE IN SOUTHWEST
VIRGINIA...AND IN SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH
CAROLINA...

ALTHOUGH THERE WILL BE PLENTY OF MOISTURE AROUND TODAY TO FUEL
SHOWERS AND THUNDERSTORMS...INSTABILITY WILL BE MARGINAL AND STRONG
UPPER WINDS NEEDED TO AID SEVERE THUNDERSTORM DEVELOPMENT WILL BE
ABSENT.

SOME SPOTS MAY RECEIVE A PROLONGED HEAVY DOWNPOUR THIS AFTERNOON DUE
TO THE TROPICAL NATURE OF THE AIRMASS OVER THE REGION AND SLOW
MOVEMENT OF STORMS. THIS COULD CAUSE SOME ISOLATED FLASH FLOODING
WEST OF THE BLUE RIDGE AND IN NORTHWEST NORTH CAROLINA.   ELSEWHERE
STREET FLOODING AND PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE
AREAS.

SINCE WIDESPREAD PROBLEMS ARE NOT EXPECTED SKYWARN SPOTTER
ACTIVATION IS NOT LIKLEY THROUGH TONIGHT.

SPN
Special weather statement, Jun 25, 12:03 PM EDT, 3 hours 18 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-261200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 AM EDT SUN JUN 25 1995

...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...

...FLASH FLOODING IS POSSIBLE WEST OF THE BLUE RIDGE IN SOUTHWEST
VIRGINIA...AND IN SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH
CAROLINA...

ALTHOUGH THERE WILL BE PLENTY OF MOISTURE AROUND TODAY TO FUEL
SHOWERS AND THUNDERSTORMS...INSTABILITY WILL BE MARGINAL AND STRONG
UPPER WINDS NEEDED TO AID SEVERE THUNDERSTORM DEVELOPMENT WILL BE
ABSENT.

SOME SPOTS MAY RECEIVE A PROLONGED HEAVY DOWNPOUR THIS AFTERNOON DUE
TO THE TROPICAL NATURE OF THE AIRMASS OVER THE REGION AND SLOW
MOVEMENT OF STORMS. THIS COULD CAUSE SOME ISOLATED FLASH FLOODING
WEST OF THE BLUE RIDGE AND IN NORTHWEST NORTH CAROLINA.   ELSEWHERE
STREET FLOODING AND PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE
AREAS.

SINCE WIDESPREAD PROBLEMS ARE NOT EXPECTED SKYWARN SPOTTER
ACTIVATION IS NOT LIKLEY THROUGH TONIGHT.

SPN
Special weather statement, Jun 25, 12:22 PM EDT, 2 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-260320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT SUN JUN 25 1995

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR SOUTHWEST
VIRGINIA FROM THE NEW RIVER VALLEY SOUTHWESTWARD AND FOR SOUTHEAST
WEST VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST NORTH CAROLINA
THROUGH TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AGAIN THIS
AFTERNOON ACROSS THE REGION.  WITH THE TROPICAL AIRMASS OVER US
FUELING THE STORMS AND THE EXPECTED SLOW MOVEMENT OF STORMS...
LOCALLY VERY HEAVY RAIN IS POSSIBLE ESPECIALLY THROUGH THE EVENING.

SINCE THE GROUND IS ALREADY SATURATED FROM THE RAINFALL OF THE LAST
SEVERAL DAYS...AND SOME CREEKS AND SMALL STREAMS ARE NEAR BANKFUL
THERE IS LITTLE ROOM FOR ADDITIONAL RUNOFF.

OUTSIDE THE FLASH FLOOD WATCH URBAN STREET FLOODING AND PONDING OF
WATER IN POOR DRAINAGE AREAS IS POSSIBLE IN SOME OF THE HEAVIER
DOWNPOURS.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL NEWS MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA

WSUS42KMKC/
Special weather statement, Jun 25, 12:22 PM EDT, 2 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-260320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT SUN JUN 25 1995

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR SOUTHWEST
VIRGINIA FROM THE NEW RIVER VALLEY SOUTHWESTWARD AND FOR SOUTHEAST
WEST VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST NORTH CAROLINA
THROUGH TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AGAIN THIS
AFTERNOON ACROSS THE REGION.  WITH THE TROPICAL AIRMASS OVER US
FUELING THE STORMS AND THE EXPECTED SLOW MOVEMENT OF STORMS...
LOCALLY VERY HEAVY RAIN IS POSSIBLE ESPECIALLY THROUGH THE EVENING.

SINCE THE GROUND IS ALREADY SATURATED FROM THE RAINFALL OF THE LAST
SEVERAL DAYS...AND SOME CREEKS AND SMALL STREAMS ARE NEAR BANKFUL
THERE IS LITTLE ROOM FOR ADDITIONAL RUNOFF.

OUTSIDE THE FLASH FLOOD WATCH URBAN STREET FLOODING AND PONDING OF
WATER IN POOR DRAINAGE AREAS IS POSSIBLE IN SOME OF THE HEAVIER
DOWNPOURS.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL NEWS MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA

WSUS42KMKC/

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:40 PM EDTFlash Flood WarningRNKGrayson3 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.